Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 253, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 6:25 PM CDT for Custer County, Loup County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 6:25 PM CDT (23:25 UTC)
- Expired
- Oct 1, 2017, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 87 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 6:40 PM CDT | HAIL 1.75 | 10 Ese Anselmo, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
478
WUUS53 KLBF 012325
SVRLBF
NEC041-115-020015-
/O.NEW.KLBF.SV.W.0253.171001T2325Z-171002T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
625 PM CDT SUN OCT 1 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Loup County in north central Nebraska...
North central Custer County in central Nebraska...
* Until 715 PM CDT
* At 624 PM CDT, a severe thunderstorm was located near Victoria
Springs State Recreation Area, or 12 miles north of Broken Bow,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Broken Bow, Merna, Victoria Springs State Recreation Area, Lillian,
Milburn, Round Valley, Walworth and Gates.
This includes the following highways...
Highway 183 near mile marker 127.
Highway 2 between mile markers 261 and 275, and between mile markers
279 and 281.
Highway 92 between mile markers 271 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.
LAT...LON 4183 9937 4138 9960 4150 9985 4174 9983
4174 9959
TIME...MOT...LOC 2324Z 193DEG 16KT 4158 9970
HAIL...1.00IN
WIND...60MPH
$$
CDC1 follow-up statement
865
WWUS53 KLBF 012358
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
658 PM CDT SUN OCT 1 2017
NEC041-115-020015-
/O.CON.KLBF.SV.W.0253.000000T0000Z-171002T0015Z/
Loup NE-Custer NE-
658 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL LOUP AND NORTH CENTRAL CUSTER COUNTIES...
At 657 PM CDT, a severe thunderstorm was located 9 miles west of
Sargent, or 9 miles southwest of Taylor, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Broken Bow, Merna, Victoria Springs State Recreation Area, Lillian,
Round Valley, Walworth and Gates.
This includes the following highways...
Highway 183 near mile marker 127.
Highway 2 between mile markers 264 and 275, and between mile markers
279 and 281.
Highway 92 between mile markers 271 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.
LAT...LON 4183 9937 4138 9960 4150 9985 4174 9967
4174 9959
TIME...MOT...LOC 2357Z 227DEG 24KT 4169 9953
HAIL...1.75IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:27 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Oct 1, 3:27 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service North Platte NE 327 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 327 PM CDT Sun Oct 1 2017 Strong forcing now moving into western Wyoming and Colorado per water vapor imagery. This will quickly overspread western and southwest Nebraska this evening, and expect rapid development of thunderstorms along a pacific cold front that extends from west of O'Neill to near Ogallala. This boundary will remain nearly stationary this evening, and we will have to watch areas of southwest Nebraska closely near the front for possible isolated tornado development. Backed near surface flow will increase this evening, and if a storm can remain discrete near the boundary, parameters are decent for isolated tornado development. Recent runs of the HRRR model suggests that many updrafts could limit the potential for storms to remain discrete. This would pose more of a wind and hail risk and less of a tornado threat. Front should clear the area by midnight, with only a few lingering rain showers behind the front. Surface low pressure will deepen across eastern Colorado Monday, which will stall the cold front just to our southeast during the morning. The front will actually drift back northward into the southeast portion of the area during the afternoon. Mid level instability will begin to increase by late afternoon as warm air advection and southerly low level jet increase. This will set the s stage for a round of elevated strong thunderstorm activity Monday night. As far as rainfall during the day Monday, expecting it to be scattered at best, but cannot rule out with persistent mid level warm air advection and isentropic lift through the day. .LONG TERM...(Monday night through Sunday) Issued at 327 PM CDT Sun Oct 1 2017 Both the NAM and GFS indicate the h850mb front will lift back north toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce strong moisture advection and the NAM indicates h800mb CAPE around 3000J/KG with strong shear aloft. The environment is generally post frontal suggesting a high potential for elevated thunderstorms capable of hail, perhaps large at times. The forecast carries a definite POP for showers and thunderstorms. K-indices are expected to rise into the upper 30s to lower 40s Celsius. A similar situation develops Wednesday with a warm front lifting back north in response to an approaching upper level wave. The forcing at the lower levels is weaker suggesting a less widespread rain event affecting areas south of highway 2. The last potential rain event develops Thursday night and Friday as the last of the upper level energy across the Wrn U.S. lifts east through the Plains. The models have a large range of tracks for the upper low and there has been a whole lot of wobbling day to day with each model forecast. Blended model data plus bias correction was the basis for the temperature forecast. The coolest weather is expected Wednesday; the result of 1030mb Canadian high pressure ridging southward through the high plains. Highs in the 50s are expected area-wide Wednesday. Otherwise highs in the 60s are expected until Saturday. Warmer weather returns Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Oct 1 2017 A stormy late afternoon and evening is expected across western and north central Nebraska. Expect thunderstorms to develop this afternoon across the western high plains, and then move east across the area this evening. Temporary MVFR conditions are likely as the storms cross the area. Winds will be locally gusty to 40 kts as the storms pass as well. VFR and light winds are expected by Monday morning all areas. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...CDC AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Sun Oct 1 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-022100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Conditions will be favorable for strong to severe thunderstorms across a large portion of western and north central Nebraska this evening. The main area of concern for severe storms is south of a line from Chambers, to Thedford, to Big Springs. Large hail and damaging wind gusts will be the main hazards, however a tornado cannot be ruled out especially along and south of a line from Broken Bow, to Stapleton, to Ogallala .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms will be possible once again on Monday night. A few strong storms with hail are possible along and south of a line from Springview, to Mullen, to Big Springs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Local storm report, Oct 1, 5:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 SW CHAMPION 40.41N 101.78W
10/01/2017 E1.00 INCH CHASE NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Oct 1, 5:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 5 SW CHAMPION 40.41N 101.78W
10/01/2017 E60.00 MPH CHASE NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Oct 1, 5:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL IMPERIAL 40.52N 101.64W
10/01/2017 E1.75 INCH CHASE NE LAW ENFORCEMENT
&&
JGOMEZLocal storm report, Oct 1, 6:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 S ARNOLD 41.32N 100.19W
10/01/2017 E1.00 INCH CUSTER NE PUBLIC
0620 PM TSTM WND GST 7 S ARNOLD 41.32N 100.19W
10/01/2017 E60 MPH CUSTER NE PUBLIC
50 TO 60 MPH WIND GUST.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 38 min |
| Oct 1, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 38 min |
| Oct 1, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 44 min |
| Oct 1, 5:37 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 38 min |
| Oct 1, 5:53 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 67 min |
| Oct 1, 6:09 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Garfield, Holt, Loup, Rock | 66 min |
| Oct 1, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Keith, Lincoln, Perkins | 47 min |
| Oct 1, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 52 min |
| Oct 1, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.